Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS Midland/Odessa, TX

April 15, 2010Glasscock County, Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 15, 2010, 5:45 PM CDT for Glasscock County, Howard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2010, 5:45 PM CDT (22:45 UTC)
Expired
Apr 15, 2010, 8:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WGUS54 KMAF 152245
FFWMAF
TXC173-227-160145-
/O.NEW.KMAF.FF.W.0006.100415T2245Z-100416T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT THU APR 15 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWARD COUNTY IN WEST TEXAS...
  NORTHEASTERN GLASSCOCK COUNTY IN WEST TEXAS...

* UNTIL 845 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM AN AREA OF SHOWERS MOVING OVER GLASSCOCK AND
  HOWARD COUNTIES. THESE SHOWERS WERE MOVING NORTHWEST AROUND 20
  MPH. LOCAL LAW ENFORCEMENT HAS BARRICADED FM 33 ACROSS SOUTHERN
  HOWARD COUNTY DUE TO HIGH WATER. RAINFALL RATES ARE EXPECTED TO 
  INCREASE OVER THE NEXT HOUR TO AROUND ONE QUARTER TO ONE HALF
  INCH PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
  HAVEN...SAND SPRINGS...MIDWAY...LEES...FAIRVIEW...ELBOW...COAHOMA
  AND BIG SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3242 10119 3208 10120 3208 10126 3179 10127
      3182 10158 3242 10161

$$
1 follow-up statement
275 
WGUS74 KMAF 160146
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
846 PM CDT THU APR 15 2010

TXC173-227-160148-
/O.EXP.KMAF.FF.W.0006.000000T0000Z-100416T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWARD-GLASSCOCK-
846 PM CDT THU APR 15 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM CDT FOR NORTHEASTERN
GLASSCOCK AND HOWARD COUNTIES...

AT 838 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED 
THA THE AREA OF SHOWERS OVER GLASSCOCK AND HOWARD COUNTIES THAT 
PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED. THEREFORE THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE. MINOR FLOODING OF ROADWAYS 
AND LOW LYING AREAS IS STILL OCCURRING AND MOTORISTS ARE URGED TO 
DRIVE WITH CAUTION THROUGH THE NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF 
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...ESPECIALLY ALONG FARM 
TO MARKET ROAD 33 AND U.S. HIGHWAY 87. MOTORISTS SHOULD REMAIN 
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO 
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3242 10119 3208 10120 3208 10126 3179 10127
      3182 10158 3242 10161

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 2:56 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 15, 2:56 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT THU APR 15 2010

.DISCUSSION...
MOISTURE...IN ADDITION TO A LARGE AREA OF RAIN...CONTINUES TO SPREAD
NORTHWESTWARD FROM SOUTH TEXAS AND THE LOWER RIO GRANDE RIVER
THROUGH WEST TEXAS AND THE TEXAS PANHANDLE THIS AFTERNOON ALONG AND
TO THE EAST OF A WEAK UPPER LEVEL TROUGH.  RADAR IMAGERY INDICATED
TWO MESOSCALE CONVECTIVE VORTICES OVER THE UPPER AND LOWER TRANS
PECOS THIS AFTERNOON...SWIRLING SLOWLY NORTHWESTWARD.  EXPECT THE
PRECIPITATION TO PERSIST THROUGH THE AFTERNOON...AND OVERNIGHT AS A
LOW LEVEL JET INCREASES...AND THE SAID VORTICES CONTINUE OVER THE
AREA.  RAINFALL COULD BE HEAVY AT TIMES...OVER ONE INCH PER HOUR...
SO WILL LEAVE THE FLASH FLOOD WATCH ISSUED EARLIER INTACT AS THESE
AREAS STILL APPEAR TO BE THE FAVORED FOR ANY HEAVIER PRECIPITATION.
WE COULD ALSO SEE WIDELY SCATTERED THUNDERSTORMS OVER THE HIGHER
TERRAIN THIS AFTERNOON AND EVENING WHERE SOME HEATING IS OCCURRING.
AN ISOLATED STORM OR TWO COULD BECOME SEVERE WHERE INSTABILITY MAXES
OUT...BUT A WIDESPREAD SEVERE THREAT DOES NOT APPEAR IN THE OFFING
DUE TO A LACK OF SHEAR.

THE SAME UPPER TROUGH MAY LINGER OVER EASTERN PORTIONS OF THE CWA
FRIDAY...WHILE A COLD FRONT IS PROGGED TO SETTLE SOUTH INTO THE
REGION IN THE WAKE OF AN UPPER TROUGH THAT WILL BE MOVING OVER THE
GREAT LAKES.  HAVE CARRIED THE BEST CHANCE OF RAIN OVER THE WESTERN
LOW ROLLING PLAINS FRIDAY WHERE RAIN MAY PERSIST FROM TONIGHT...OR
REFORM ALONG THE SAID BOUNDARY FRIDAY AFTERNOON.  SOME PORTIONS OF
THE FLASH FLOOD WATCH MAY HAVE TO BE EXTENDED DEPENDING ON THE
PROGRESS OF THE UPPER TROUGH...AND FRONT.  THE EMPHASIS FOR BETTER
PRECIPITATION CHANCES WILL SHIFT TO THE HIGHER TERRAIN FRIDAY NIGHT
AS UPSLOPE FLOW COMMENCES BEHIND THE SOUTHWARD PUSHING FRONT...AND
ANOTHER WEAK UPPER TROUGH WOBBLES EASTWARD ACROSS THE DESERT
SOUTHWEST.  IN FACT...RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND
AS AT LEAST WEAK UPPER LEVEL TROUGHING AND DIFFLUENT FLOW ALOFT
PERSISTS OVER THE REGION.  MAX TEMPERATURES WILL LIKELY REMAIN BELOW
NORMAL THROUGH THE WEEKEND...WHILE MIN TEMPERATURES WILL BE ABOVE.

ANOTHER UPPER TROUGH WILL IMPINGE UPON THE AREA EARLY NEXT WEEK AND
BRING MORE CHANCE FOR RAIN.  PROGS ARE UNDECIDED WHETHER THIS TROUGH
WILL STAY AROUND...OR MOVE TO THE EAST BY TUESDAY.  THEREFORE...HAVE
KEPT AT LEAST A SLIGHT CHANCE OF SHOWERS AND STORMS THROUGH
MIDWEEK.  YET ANOTHER...DEEPER UPPER TROUGH COULD FORM OVER THE
WESTERN CONUS BY MIDWEEK THEN HEAD FOR THE REGION.  THERE MAY BE A
BREAK IN PRECIPITATION CHANCES...BUT IT DOE NOT APPEAR IT WILL LAST
LONG.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  67  54  59  / 100  70  50  50
CARLSBAD NM                55  75  49  57  /  20  20  60  50
DRYDEN TX                  62  73  60  72  /  40  20  30  30
FORT STOCKTON TX           58  74  58  66  /  30  20  30  50
GUADALUPE PASS TX          52  67  46  57  /  10  20  60  60
HOBBS NM                   56  74  50  56  /  50  40  60  50
MARFA TX                   44  71  49  66  /  10  30  50  60
MIDLAND INTL AIRPORT TX    58  70  52  60  /  80  50  40  50
ODESSA TX                  59  71  54  60  /  70  50  30  50
WINK TX                    57  75  53  66  /  40  30  30  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
     REAGAN...SCURRY...UPTON.

&&

76/67
Hazardous weather outlook, Apr 15, 1:18 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT THU APR 15 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
118 PM CDT THU APR 15 2010 /1218 PM MDT THU APR 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN SHOWERS ARE EXPECTED TO CONTINUE THE REST OF TODAY AND
TONIGHT... ESPECIALLY ACROSS THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS. THE MAIN CONCERN WITH THESE STORMS WILL BE
LOCALLY HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT THROUGH
FRIDAY MORNING.

AN ISOLATED STRONG THUNDERSTORM WITH HAIL AND GUSTY WINDS WILL
ALSO BE POSSIBLE...PRIMARILY ALONG AND WEST OF THE PECOS RIVER
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY
THROUGH THE END OF WEEK.  FLASH FLOODING WILL CONTINUE TO BE THE
MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:38 PM CDTAreal Flood AdvisoryMAFReeves3 hr
Apr 14, 8:19 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Apr 14, 9:14 PM CDTRiver Flood WarningMAFPresidio47 hr
Apr 14, 9:37 PM CDTAreal Flood AdvisoryMAFPresidio3 hr
Apr 15, 9:44 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Apr 15, 10:24 AM CDTFlash Flood WarningMAFMidland3 hr
Apr 15, 11:27 AM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin3 hr
Apr 15, 12:05 PM CDTAreal Flood AdvisoryMAFCrane, Reagan, Upton3 hr
Apr 15, 1:20 PM CDTAreal Flood AdvisoryMAFEctor, Midland7 hr
Apr 15, 1:28 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 8 more15 hr
Apr 15, 1:30 PM CDTAreal Flood AdvisoryMAFGlasscock4 hr
Apr 15, 2:27 PM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin7 hr
Apr 15, 3:00 PM CDTAreal Flood AdvisoryMAFCrane, Reagan, Upton4 hr
Apr 15, 4:47 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry7 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.